Heavy Rain, Polk
- When
- May 25, 3:00 PM CST to 7:19 PM CST
- Where
- Polk County, 2.07 mi N of Ft Des Moines
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -93.630
Trained spotter reported 2.25 inches of rain.
A boundary remained fairly stationary across the state with environmental parameters continuing to support storm development. Storms across central Iowa produced some wind damage, downing trees and snapping a power pole.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A boundary remained fairly stationary across the state with environmental parameters continuing to support storm development. Storms across central Iowa produced some wind damage, downing trees and snapping a power pole. A tornado also occurred, cutting through Johnston, a northern Des Moines suburb. Tornado damage was largely confined to trees and powerlines with no structural damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 1:42 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 242 PM CDT Mon May 25 2020 .DISCUSSION.../Tonight through Monday/ Issued at 242 PM CDT Mon May 25 2020 Another day and another remnant MCV lifting north through Kansas complicating the severe weather potential for this afternoon and evening. Widespread showers and thunderstorms have developed over southwest IA, eastern Kansas and much of Missouri this afternoon. A few low topped storms are already rotating north of Lawrence and in the northeast quad of the MCV. Splitting storms are also evident near Kansas City which is sensible given the deep unidirectional flow with some modest speed shear. This entire region of storms will lift into southern and central Iowa over the next several hours and maintain an isolated tornado or local wind damage potential. Any tornado threat will likely be landspout in nature given the low level stretching potential and lack of overall surface flow. CAM solutions appear to be resolving the current MCV better than yesterdays event and the currents storm's anvils are not shadowing upstream unstable regions which would promote stronger updrafts reaching southern Iowa, unlike Sunday when anvils dropped temperatures and instability ahead of approaching storms. Saturating profiles and weakening mid-level lapse rates will lower the hail threat today. The rich Gulf moisture stream continues to feed into Iowa with PWATs in excess of 1.5 inches will and keep the potential for locally heavy rain. That said, like Sunday, storms will be progressive with a break overnight. Expect a few locations to receive 2 to 3 inches or rainfall but that is not forecast to be widespread. Therefore, no Flash Flood Headlines at this time. The western trough will transition into a upper low drifting south into the Southern Plains into Wednesday before beginning to slowly shift east Thursday then finally beginning to shear out with any remnant energy moving quickly to the east. The Gulf of Mexico flow into Iowa will continue into Thursday before the upper low pushes far enough east to cut the flow from the state. The surface boundary will remain over Iowa through this time and combined with repeated pushes of theta-e advection and short wave fragments, will result in periodic shower and thunderstorms chances. The severe weather threat during this time will be low but a cumulative heavy rain threat with river flooding or flash flooding becoming possible at some point. Little change to the extended as the well advertised Canadian High arriving Friday with drier and less humid air and will feature high temperatures into the upper 60s to mid 70s through Sunday. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1249 PM CDT Mon May 25 2020 MVFR cigs over northern Iowa this afternoon while mainly VFR south early. Thunderstorms will be on the increase late afternoon and into the evening. MVFR/IFR cigs are possible after the storm pass late tonight into Tuesday morning near KMCW/KFOD. Additional showers and thunderstorms may arrive mid to late Tuesday morning. && .HYDROLOGY... Issued at 235 PM CDT Mon May 25 2020 Numerous rounds of thunderstorms through Thursday may lead to a cumulative heavy rainfall threat that could lead to rivers rising and flowing out of their banks. At this time, the greatest potential is over central and south central Iowa including the Des Moines, Raccoon and Iowa Rivers and associated tributaries. Local rainfall totals during this time of 3 to 5 inches are possible with many locations receiving 1 to 2 inches. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 228 PM CDT Mon May 25 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 228 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are expected. An isolated severe storm producing quarter size hail and damaging wind gust is possible. Torrential rainfall is possible with some storms, which may lead to a localized flooding threat. This may also cause rises in local creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of rain showers and thunderstorms are forecast for this upcoming week. Exact severe threats if any will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight. Rainfall reports are always appreciated.
The Des Moines radar (KDMX), 21 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
2 heavy rain, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trained spotter reported 2.25 inches of rain.
Wind gust measured by Newton AWOS.
Trees down and power poles snapped between Newton and Kellogg. Reports relayed by WOI, WHO, and KCCI. Time estimated via radar.
The tornado began near Terra Park and ended near Dewey Park in Johnston. Estimated peak wind speed of 95 mph was determined with damage to multiple large trees and power lines. No damage to buildings was noted.
Trained spotter reported 2.5 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890973, 890976, 890975, 887327, 890974.